Bisector and zero‐macrospin co‐rotational systems for shell elements

Izzuddin, B.A. and Liang, Y. (2016) Bisector and zero‐macrospin co‐rotational systems for shell elements. International Journal for Numerical Methods in Engineering, 105(4), pp. 286-320. (doi:10.1002/nme.4978)

Full text not currently available from Enlighten.

Abstract

A principal issue in any co‐rotational approach for large displacement analysis of plates and shells is associated with the specific choice of the local reference system in relation to the current deformed element configuration. Previous approaches utilised local co‐rotational systems, which are invariant to nodal ordering, a characteristic that is deemed desirable on several fronts; however, the associated definitions of the local reference system suffered from a range of shortcomings, including undue complexity, dependence on the local element formulation and possibly an asymmetric tangent stiffness matrix. In this paper, new definitions of the local co‐rotational system are proposed for quadrilateral and triangular shell elements, which achieve the invariance characteristic to the nodal ordering in a relatively simple manner and address the aforementioned shortcomings. The proposed definitions utilise only the nodal coordinates in the deformed configuration, where two alternative definitions, namely, bisector and zero‐macrospin definitions, are presented for each of quadrilateral and triangular finite elements. In each case, the co‐rotational transformations linking the local and global element entities are presented, highlighting the simplicity of the proposed approach. Several numerical examples are finally presented to demonstrate the effectiveness and relative accuracy of the alternative definitions proposed for the local co‐rotational system.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Liang, Dr Yating
Authors: Izzuddin, B.A., and Liang, Y.
College/School:College of Science and Engineering > School of Engineering > Infrastructure and Environment
Journal Name:International Journal for Numerical Methods in Engineering
Publisher:Wiley
ISSN:0029-5981
ISSN (Online):1097-0207
Published Online:26 June 2015

University Staff: Request a correction | Enlighten Editors: Update this record